Can I Give My Dog Diclofenac?

Can I Give My Dog Diclofenac?You may be tempted to give your dog Diclofenac. Many dog owners can’t bear to see their beloved pet suffer. If your dog is dealing with arthritis, you may want to offer them something to relieve swelling and pain.

Bear in mind that Diclofenac can only be taken with a prescription, so giving a dog a prescribed medication is not a good idea. As with any human medication, always confirm with your vet before administering. Some dogs can’t take human medication and it will make them exceptionally ill, while other dogs will experience no side effects at all.

According to the FDA, Diclofenac is for human consumption only. On rare occasions you will find veterinarians that will prescribe this medication for dogs with eye inflammation under strict dosages and directions.

Can I Give My Dog Diclofenac? Answer: No

Diclofenac is known to have mild or sometimes severe side effects in humans. You can imagine they’ll be much worse in a dog. Since you love your dog, please learn more about this topic as there are other solutions available.  Arthritis is very common in dogs especially as they get into their older years.

Diclofenac is simply not safe for dogs. When a dog ingests a human dose of this medication it can be fatal.

This medication often causes stomach ulcers and renal damage in dogs. Even if your dog has ingested a small amount, you must have them checked at the vet for stomach ulcers. The vet may give an ant-acid to reduce the side effects.

Kidney problems has also been linked to dogs who have taken this medication. This is why when a vet has no choice but to prescribe this medication for dogs, it is under close supervision.

Side Effects of Diclofenac in Dogs

Diclofenac offers severe and mild side effects in dogs. The common side effects include nausea, vomiting, diarrhea and constipation.

You may also notice that your dog has a decreased appetite and may be drowsy. Liver toxicity and liver damage have also been associated to dogs that have taken this medication.

It is due to these side effects along with the stomach ulcers and renal problems that dogs on this medication are closely monitored. Your vet will give you exact directions for use including how often to administer this medication, should they feel there is no alternative for your dog.

Symptoms of Overdose

A dog that ingests a human dose of this medication should be taken to the vet as soon as possible. Some of the symptoms of a dog having overdosed on Diclofenac include black or bloody stools and severe behavioral changes.

Bear in mind that this medication is a NSAID or non-steroidal anti-inflammatory and is used on rare occasions on dogs with eye inflammation. It is only to be used for human consumption according to the FDA and this is why you shouldn’t take it upon yourself to administer it to your dog.

Other Options

If your dog is suffering from severe arthritic pain or pain for another reason, why not try giving them a small dose of baby aspirin. This is ideal and generally if you can’t contact your vet and need to give them something straight away for the pain.

If possible please confirm with your vet before administering baby aspirin as well, though it is often used to relieve pain in dogs.

Whenever your dog is on any medication close monitoring is advisable. If you monitor your dog closely you will notice any immediate behavioral changes and you will be able to contact the vet soonest for advice.

Dosage, Directions and Monitoring

On the rare occasion when a vet makes the informed decision that Diclofenac is the only solution to treat a dog with eye inflammation it’s imperative that you follow the dosage to the letter. Your veterinarian will be able to prescribe a safe dosage based on their size. If you offer the dog slightly more than they are able to handle, you stand the chance of overdosing your pet.

Follow your vet’s instructions closely; never be tempted to give more than you have been advised to give. Always monitor your dog closely while it’s on any medication to see if there are any behavioral changes or decrease in appetite. Inform your vet immediately of any changes you notice.

If your dog develops diarrhea or vomiting after taking this medication, contact the vet. He may decide that you need to stop the medication immediately before it does any serious damage to your pet.

Add Your Own Answer to Can I Give My Dog Diclofenac? Below


+Please Share Your Own Opinion Here+

}Your email address will not be published}